Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Corpus Christi, TX

September 3, 2020La Salle County, Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 3, 2020, 10:24 PM CDT for La Salle County, Webb County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2020, 10:24 PM CDT (03:24 UTC)
Expired
Sep 4, 2020, 12:15 AM CDT
In force
111 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties La Salle County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 162 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2891 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS54 KCRP 040324
FFWCRP
TXC283-479-040515-
/O.NEW.KCRP.FF.W.0007.200904T0324Z-200904T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
1024 PM CDT Thu Sep 3 2020

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Southeastern La Salle County in south central Texas...
  Northeastern Webb County in south central Texas...

* Until 1215 AM CDT.

* At 1024 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Fort Ewell Site.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2815 9925 2836 9901 2831 9893 2817 9894
      2806 9899 2776 9924 2780 9937

FLASH FLOOD...RADAR INDICATED

$$

PH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:37 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 3, 6:37 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
637 PM CDT Thu Sep 3 2020

.DISCUSSION...

Updated for 00Z aviation discussion.

&&

.AVIATION...

Convection associated with an upper level trough continues
affecting mainly western areas this evening. Isolated showers and
storms will be around COT through the next several hours with a
slightly lower chance near LRD. Have just included VCSH for LRD
for now, but will have to watch trends for possible TS mention. By
tomorrow, convection is likely to spread south and eastward and
will potentially affect other TAF sites. Confidence on convection
timing is fairly low in this period as there is no strong forcing
mechanism/focus other than the afternoon sea breeze. VFR to MVFR
conditions are expected at most sites overnight, though held off
until morning for MVFR at CRP. VFR conditions should return by
afternoon for most sites.

&&

.PREV DISCUSSION... /Issued 403 PM CDT Thu Sep 3 2020/

SHORT TERM (Tonight through Friday Night)...

Line of showers and a few embedded thunderstorms remains draped
across the northern CWA from Cotulla to north of Victoria as a
mid-level trough axis sits SW-NE across Texas. This trough axis
will continue to slowly move south and gradually weaken tonight
through Friday night. Some hi-Res models suggest a convective
system to move in from the Hill Country through the Brush Country
late this evening while others say passage would be even later
just shy of daybreak. In either scenario, with PWAT to increase to
near and just over 2.0 inches, locally heavy rainfall will be
possible. Should the first scenario happen, most of the overnight
activity should occur early, hopefully stabilizing slightly late
in the night. Should the second scenario happen, slower storm
motion may bring in the potential for flooding. With radar showing
a line of storms moving south through the Hill Country as we
speak, this may be the start of the earlier system. Despite that,
redevelopment of showers and thunderstorms are expected to occur
Friday afternoon through Friday night as a weak frontal boundary
begins to move south and combines with increased tropical moisture
ahead of an approaching easterly wave.

Temperatures will be tricky due to the positioning of the weak
frontal boundary and increased moisture. Across the northern Brush
Country tonight, lows may dip into the lower 70s should convection
and the boundary be able to push through and cool things down.
Toward the coast, still expecting lows in the lower 80s. For
Friday, with the increased rain chances and cloud coverage,
temperatures may struggle to warm into the upper 90s to near 100
degrees, but will continue to hold low to mid 90s for most of the
region, with upper 80s along the coast. This may still be too
high. This would also lead to less of a coverage of heat indices
in the 105-109 field, although the coastal region will still be
possible.

LONG TERM (Saturday through Thursday)...

Saturday opens with the northern fringes of an easterly wave
entering South TX with PWAT values rising to just over 2 inches.
Although impressive, the core of even higher PWATs (2.3 to 2.5
inches) is progged to focus along and south of the Rio Grande Valley
coincident with stronger low-level speed convergence. As such, the
higher resolution models this far out (NAM and TTU-WRF) favor the
brunt of precip staying to our south. PoPs were nudged lower over
the northern half of the CWA on Saturday, then even lower for Sunday
region wide on the subsidence side of the wave.

Aside from spotty sea breeze convection on Monday, the next slug of
deeper moisture arrives on Tuesday (mainly along the Upper TX Coast
and Crossroads) in advance of a longwave trough digging south near
the spine of the Rockies. The location and behavior of this trough
and its sharp Canadian cold front remain at sizable odds among the
global models and ensembles. The ECMWF remains on the slow end of
the spectrum with these features thanks to it cutting off a low over
the Four Corners by Tuesday. Although such a scenario is not unusual
with higher amplitude troughs, WPC favors a faster scenario which is
how our forecast remains aligned for now. Given the source region of
this front and deep meridional flow, we would not be surprised if
the front arrives even earlier than our Wednesday morning timing.
However, this remains several days away with ample room for change,
so we'll keep prospects for a cooldown intact, but anything more
dramatic will need better model continuity.

MARINE...

Isolated showers and possible thunderstorms tonight will become
scattered Friday and Friday night. Southeast winds tonight become
east-northeasterly Friday afternoon and into this weekend as an
easterly wave influences the region. This wave should generate
scattered to numerous showers and thunderstorms, mainly on
Saturday. Southeast flow will resume early next week in advance of
an approaching cold front. Isolated showers and thunderstorms are
possible Sunday through Tuesday, before increasing in coverage by
Wednesday and Thursday as a potentially strong cold front impacts
the region. Marine interests should monitor the forecast as this
front could create hazardous seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  94  78  90  77  /  30  50  50  60  20
Victoria          76  92  75  92  74  /  40  50  40  40  10
Laredo            78  96  76  90  75  /  30  30  50  60  40
Alice             77  95  76  91  75  /  30  40  60  60  30
Rockport          82  92  81  90  80  /  30  40  50  50  20
Cotulla           76  93  75  93  75  /  40  50  40  40  30
Kingsville        78  95  77  90  75  /  30  40  60  70  30
Navy Corpus       82  92  81  89  81  /  30  40  60  60  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

PH/83...AVIATION
Hazardous weather outlook, Sep 3, 4:04 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
404 PM CDT Thu Sep 3 2020

TXZ229>234-239>247-342>347-442-443-447-042115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
404 PM CDT Thu Sep 3 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms tonight. Locally heavy
rainfall possible.

Maximum heat index values of 105 to 109 are expected this
afternoon for the Coastal Plains and areas east. A few locations
may briefly reach 110 degrees at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible for the area Friday
and through the weekend.

There is a moderate risk of rip currents on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-042115-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
404 PM CDT Thu Sep 3 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible Friday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 3, 8:31 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
831 PM CDT Thu Sep 3 2020

TXZ229-239-040215-
Webb-La Salle-
831 PM CDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LA SALLE AND
NORTHEASTERN WEBB COUNTIES...

At 830 PM CDT, a strong thunderstorm was located 8 miles east of
Callaghan, or 11 miles southeast of Encinal, moving northeast at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Callaghan.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2767 9943 2800 9939 2815 9906 2785 9887
TIME...MOT...LOC 0130Z 239DEG 21KT 2790 9926

PH
Special weather statement, Sep 3, 9:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
908 PM CDT Thu Sep 3 2020

TXZ229-239-040300-
Webb-La Salle-
908 PM CDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LA SALLE AND
NORTHEASTERN WEBB COUNTIES...

At 907 PM CDT, a strong thunderstorm was located 9 miles east of
Encinal, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Encinal, La Esperanza Ranch Airport, Fort Ewell Site, Artesia Wells,
Callaghan, Fowlerton and Botines.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2768 9937 2807 9959 2820 9942 2820 9940
      2822 9940 2846 9909 2847 9882 2787 9881
TIME...MOT...LOC 0207Z 222DEG 20KT 2799 9921

PH
Special weather statement, Sep 3, 10:12 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1012 PM CDT Thu Sep 3 2020

TXZ239-040400-
Webb-
1012 PM CDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

At 1012 PM CDT, a strong thunderstorm was located near Unitec
Industrial Park, or 10 miles northeast of Laredo, moving south at 10
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Laredo, Botines, Ranchitos Las Lomas, Unitec Industrial Park and
Texas A&M International University.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2756 9943 2772 9953 2788 9931 2765 9916
TIME...MOT...LOC 0312Z 352DEG 7KT 2767 9940

PH

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:31 PM CDTSpecial Weather StatementCRPWebb44 min
Sep 3, 9:08 PM CDTSpecial Weather StatementCRPLa Salle, Webb52 min
Sep 3, 9:37 PM CDTAreal Flood AdvisoryCRPLa Salle, McMullen, Webb113 min
Sep 3, 9:42 PM CDTSevere Thunderstorm WarningCRPLa Salle, McMullen, Webb48 min
Sep 3, 10:12 PM CDTSpecial Weather StatementCRPWebb48 min
Sep 4, 4:22 PM CDTSpecial Marine WarningCRP23 min
Sep 4, 4:48 PM CDTSpecial Marine WarningCRP42 min
Sep 4, 5:06 PM CDTSpecial Marine WarningCRP24 min
Sep 4, 5:50 PM CDTSpecial Weather StatementCRPBee25 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.